• Users Online: 148
  • Home
  • Print this page
  • Email this page
Home About us Editorial board Search Ahead of print Current issue Archives Submit article Instructions Subscribe Contacts Login 
ORIGINAL ARTICLE
Year : 2013  |  Volume : 1  |  Issue : 2  |  Page : 50-53

Adverse drug reactions in tuberculosis patients due to directly observed treatment strategy therapy: Experience at an outpatient clinic of a teaching hospital in the city of Imphal, Manipur, India


1 Department of Respiratory Medicine, Agartala Government Medical College, Agartala, Tripura (West), India
2 Department of Biochemistry, Agartala Government Medical College, Agartala, Tripura (West), India
3 Department of Respiratory Medicine, Regional Institute of Medical Sciences, Imphal, Manipur, India

Correspondence Address:
Kumarjit Sinha
Department of Respiratory Medicine, Agartala Government Medical College, Agartala - 799 006, Tripura (West)
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/2320-8775.123213

Rights and Permissions

Background: As to the profile of adverse drug reactions (ADRs) due to directly observed treatment, short course (DOTS), there is no report available in patients receiving antituberculosis (anti-TB) chemotherapy in Manipur, India. One of the main reasons for non-adherence to anti-TB therapy (ATT) is ADRs, even under DOTS. Aims: This study aimed to determine the incidence of ADRs due to DOTS therapy with a TB population of Manipur, India. Setting and Design: A prospective institution-based cohort study, and performed during July 2009-December 2010. Materials and Methods: The study included 102 diagnosed TB patients on anti-TB treatment under DOTS. Every patient was followed-up for the duration he/she received the treatment. Statistical Analysis: Frequency of different ADRs was assessed and p value was determined. Results: Incidence of TB was more among males than female (76.47% against 23.53%). Seventy-one patients (69.01%) showed one or more ADR. Incidence of ADRs based on affected organ was: Gastrointestinal (GI) disorders in 38 patients (53.52%), generalized weakness in 12 patients (16.9%), liver dysfunction in 11 patients (15.49%), allergic skin reactions in six patients (8.45%), neurological system disorders in two patients (2.82%), and fever in two patients (2.82%). However, 30.99% did not experience any ADRs. Conclusion: Incidence of ADRs due to DOTS therapy was 69.01%. Majority of cases suffered from GI symptoms. This highlighted the importance of developing strategies to ameliorate ADRs both to improve the quality of patient care and to control TB safely.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed4215    
    Printed76    
    Emailed1    
    PDF Downloaded630    
    Comments [Add]    
    Cited by others 1    

Recommend this journal